Alert archive / South Dakota / Tornado Warnings in 2011
Tornado Warning 19, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Jul 22, 2011, 7:51 PM MDT for Harding County, South Dakota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2011, 7:51 PM MDT (01:51 UTC)
- Expired
- Jul 22, 2011, 8:16 PM MDT
- In force
- 25 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
County Harding County, SD
The radar
The Rapid City radar (KUDX), 205 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 3, 10:24 PM MST | Severe Thunderstorm Watch | SPC | 157 days |
| Jul 22, 4:35 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 1.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1316 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 2669 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
391 WFUS53 KUNR 230151 TORUNR SDC063-230230- /O.NEW.KUNR.TO.W.0019.110723T0151Z-110723T0230Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 751 PM MDT FRI JUL 22 2011 THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A * TORNADO WARNING FOR... NORTH CENTRAL HARDING COUNTY IN NORTHWESTERN SOUTH DAKOTA... * UNTIL 830 PM MDT * AT 746 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 9 MILES NORTHWEST OF LADNER...OR 28 MILES NORTHWEST OF BUFFALO...AND MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... AREAS NORTH OF LADNER. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 4581 10344 4583 10396 4595 10397 4596 10344 TIME...MOT...LOC 0151Z 269DEG 24KT 4591 10384 $$ CARSTENS
2 follow-up statements
621 WWUS53 KUNR 230207 SVSUNR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 807 PM MDT FRI JUL 22 2011 SDC063-230230- /O.CON.KUNR.TO.W.0019.000000T0000Z-110723T0230Z/ HARDING SD- 807 PM MDT FRI JUL 22 2011 ...A TORNADO WARNING REMAINS IN EFFECT FOR NORTH CENTRAL HARDING COUNTY UNTIL 830 PM MDT... AT 805 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 6 MILES NORTHWEST OF LADNER...OR 25 MILES NORTHWEST OF BUFFALO...MOVING EAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... AREAS NORTH OF LADNER. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 4581 10344 4583 10386 4595 10385 4596 10344 TIME...MOT...LOC 0207Z 267DEG 16KT 4590 10379 $$ CARSTENS
769 WWUS53 KUNR 230216 SVSUNR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 816 PM MDT FRI JUL 22 2011 SDC063-230226- /O.CAN.KUNR.TO.W.0019.000000T0000Z-110723T0230Z/ HARDING SD- 816 PM MDT FRI JUL 22 2011 ...THE TORNADO WARNING FOR NORTH CENTRAL HARDING COUNTY IS CANCELLED... THE TORNADO THREAT HAS DIMINISHED...THEREFORE THE TORNADO WARNING HAS BEEN CANCELLED. HOWEVER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR THE AREA. REMEMBER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWEST HARDING COUNTY UNTIL 830 PM MDT. LAT...LON 4581 10344 4583 10386 4595 10385 4596 10344 TIME...MOT...LOC 0216Z 267DEG 16KT 4590 10373 $$ CARSTENS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jul 22, 2:39 PM MDT, 5 hours 12 minutes earlier.
Area forecast discussion, Jul 22, 2:39 PM MDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 239 PM MDT FRI JUL 22 2011 .DISCUSSION...20Z SFC ANALYSIS SHOWS LOW PRESSURE CENTERED OVER NORTH CENTRAL WYOMING WITH A NARROW INVERTED TROUGH EXTENDING TO NEAR GGW IN NWRN MONTANTA. WARM FROM APPEARS TO EXTEND FROM THE NORTHERN BLACK HILLS AREA TO NEAR ABR. VERY DRY AIR IS IN PLACE OVER NORTHEASTERN WYOMING AND THE HIGHER ELEVATIONS OF THE BLACK HILLS WITH DEWPOINTS IN THE LOWER 30S TO LOWER 40S. MEANWHILE DEWPOINTS ON THE PLAINS OF WESTERN SOUTH DAKOTA ARE IN THE 60S. FOR TONIGHT...THE WARM FRONT WILL CONTINUE TO MOVE SLOWLY NORTHWARD AND THE LOW PRESSURE CENTER WILL MOVE SLOWLY EASTWARD...DRAGGING A COLD FRONT INTO NORTHWESTERN SOUTH DAKOTA TOWARD MIDNIGHT. SIGNIFICANT MOISTURE WILL POOL ALONG THE WARM FRONT LATE THIS AFTERNOON AND THIS EVENING. CAPPING INVERSION WILL WEAKEN LATE THIS AFTERNOON SUPPORTING SURFACE-BASED CONVECTION ALONG THE BOUNDARY AS UPPER TROUGH APPROACHES. NOTABLE 850-700MB FRONTOGENESIS AS WELL AS 0-6KM BULK SHEAR VALUES AROUND 25M/S. HODOGRAPHS SUGGEST DISCRETE SUPERCELLS AT THE START...TRANSITIONING TO A BOW ECHO- TYPE CONFIGURATION LATE THIS EVENING WITH AN MCS OR TWO TRAVERSING ND OR NWRN SD. THE MAIN THREAT WILL INITIALLY BE VERY LARGE HAIL AND THEN WIND LATER THIS EVENING AS SYSTEM GROWS UPSCALE. ON SATURDAY...UPPER TROUGH MOVES INTO CENTRAL CANADA WITH SOUTHERN END SHORTWAVE WHIPPING AROUND IT INTO THE NORTHERN PLAINS. COULD BE SOME LEFTOVER SHRA/TSRA IN THE NORTH...BUT SUBSIDENCE/DRYING BEHIND MAIN UPPER TROUGH RATHER STRONG. SURFACE HIGH BRINGS NICE NIGHT SATURDAY NIGHT. SUNDAY...SURFACE HIGH SLIPS EAST WITH RETURN FLOW DEVELOPING OVER THE WESTERN CWA. NARROW RIBBON OF 500-1000J/KG MLCAPE DEVELOPS OVER THE HIGHER TERRAIN LATE IN THE AFTERNOON...WHICH MAY SUPPORT ISOLATED TSRA. HOWEVER LITTLE UPPER FORCING AVAILABLE TO HELP BREAK THE CAP SO WILL KEEP THE FORECAST DRY FOR NOW. EXTENDED...A WEAK UPPER LEVEL RIDGE OVER THE LOWER MISSISSIPPI VALLEY WILL KEEP SOUTHWEST FLOW OVER THE REGION FOR EARLY NEXT WEEK. CHANCES FOR THUNDERSTORMS CAN BE EXPECTED AT TIMES THROUGH THE PERIOD AS WEAK DISTURBANCES ROTATE AROUND THE RIDGE. TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE SEASONAL AVERAGES THROUGH THE PERIOD...WITH HIGHS GENERALLY IN THE 80S TO MID 90S. && .AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED HEADING INTO THE NIGHT...MAINLY IN THE AREA OF THE BLACK HILLS...AND TOWARD THE NORTH AND EAST. SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. OTHERWISE VFR CONDITIONS ARE EXPECTED THROUGH SATURDAY MORNING. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
Hazardous weather outlook, Jul 22, 10:36 AM MDT, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1036 AM MDT FRI JUL 22 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-231300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1036 AM MDT (1136 AM CDT) FRI JUL 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND TONIGHT. THE GREATEST POTENTIAL FOR SEVERE THUNDERSTORMS WILL BE OVER FAR NORTHWESTERN SOUTH DAKOTA WHERE THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING GENERALLY NORTH AND EAST OF A LINE FROM GILLETTE IN NORTHEASTERN WYOMING...TO THE NORTHERN BLACK HILLS...TO MISSION IN SOUTH CENTRAL SOUTH DAKOTA. VERY LARGE HAIL GREATER THAN 2 INCHES AND DAMAGING WINDS WILL BE THE MAIN THREAT. ISOLATED TORNADOES ARE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING GENERALLY NORTH OF A LINE FROM CAMP CROOK TO FAITH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A COUPLE OF THUNDERSTORMS MAY OCCUR OVER FAR NORTHWESTERN SOUTH DAKOTA DURING THE DAY SATURDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED. THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON INTO THE MIDDLE OF NEXT WEEK. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY OVER NORTHWESTERN SOUTH DAKOTA.
In the hours before
Local storm report, Jul 22, 7:06 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
706 PM MDT FRI JUL 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM FLASH FLOOD ROSEBUD 43.23N 100.85W
07/22/2011 TODD SD FIRE DEPT/RESCUE
FOUR TO FIVE INCHES OF WATER FLOWING ACROSS ROADWAY
&&
CALDERONLocal storm report, Jul 22, 7:15 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
715 PM MDT FRI JUL 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM TSTM WND GST PINE HAVEN 44.35N 104.81W
07/22/2011 M58 MPH CROOK WY TRAINED SPOTTER
&&
CALDERONLocal storm report, Jul 22, 7:21 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
721 PM MDT FRI JUL 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM NON-TSTM WND GST PINE HAVEN 44.35N 104.81W
07/22/2011 M58.00 MPH CROOK WY TRAINED SPOTTER
&&
CALDERONLocal storm report, Jul 22, 7:32 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
732 PM MDT FRI JUL 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM HAIL ROSEBUD 43.23N 100.85W
07/22/2011 E1.75 INCH TODD SD LAW ENFORCEMENT
&&
CALDERONLocal storm report, Jul 22, 7:33 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
733 PM MDT FRI JUL 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 4 NW ROSEBUD 43.27N 100.91W
07/22/2011 E1.00 INCH TODD SD PUBLIC
&&
CALDERONLocal storm report, Jul 22, 7:38 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
738 PM MDT FRI JUL 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 1 NE ROSEBUD 43.24N 100.84W
07/22/2011 E1.25 INCH TODD SD TRAINED SPOTTER
&&
CALDERONThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 6:10 PM MDT | Severe Thunderstorm Warning | UNR | Todd | 65 min |
| Jul 22, 6:39 PM MDT | Flash Flood Warning | UNR | Todd | 3 hr |
| Jul 22, 7:08 PM MDT | Severe Thunderstorm Warning | UNR | Harding | 82 min |
| Jul 22, 7:14 PM MDT | Severe Thunderstorm Warning | UNR | Todd | 61 min |
| Jul 22, 7:58 PM MDT | Severe Thunderstorm Warning | UNR | Mellette, Todd | 42 min |
| Jul 22, 8:22 PM MDT | Areal Flood Warning | UNR | Todd | 6 hr |
| Jul 22, 8:23 PM MDT | Severe Thunderstorm Warning | UNR | Harding | 67 min |
| Jul 22, 8:33 PM MDT | Severe Thunderstorm Warning | UNR | Harding, Perkins | 57 min |
| Jul 22, 8:36 PM MDT | Tornado Warning | UNR | Harding | 24 min |
| Jul 22, 9:21 PM MDT | Severe Thunderstorm Warning | UNR | Harding, Perkins | 54 min |
| Jul 22, 9:38 PM MDT | Severe Thunderstorm Warning | UNR | Harding | 37 min |
| Jul 22, 9:45 PM MDT | Severe Thunderstorm Warning | UNR | Perkins | 32 min |
| Jul 22, 9:58 PM MDT | Severe Thunderstorm Warning | UNR | Harding | 47 min |
| Jul 22, 10:08 PM MDT | Severe Thunderstorm Warning | UNR | Harding, Perkins | 67 min |
| Jul 22, 10:23 PM MDT | Flash Flood Warning | UNR | Harding | 6 hr |
| Jul 22, 10:38 PM MDT | Severe Thunderstorm Warning | UNR | Harding | 52 min |
| Jul 22, 11:10 PM MDT | Severe Thunderstorm Warning | UNR | Harding, Perkins | 65 min |
| Jul 23, 12:11 AM MDT | Severe Thunderstorm Warning | UNR | Harding, Perkins | 64 min |
| Jul 23, 4:29 AM MDT | Areal Flood Advisory | UNR | Harding | 5 hr |
Nearby
Tornado Warnings in South Dakota, 2011Every tornado warning in 2011Tornadoes in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.